Nebraska, 2006Damaging Wind in Nebraska, May 23, 2006
May 23, 2006 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 23, 2:15 PM CST, 3 hours 41 minutes earlier.
Area forecast discussion, May 23, 2:15 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT TUE MAY 23 2006
.DISCUSSION...
AFTERNOON STLT IMAGERY SHOWED UPPER LOW MOVING INTO WRN SD WITH A
LOBE OF DRIER AIR/POSSIBLE WEAK SUBSIDENCE WORKING TOWARD MO RIVER
AS OF 1830Z. JET SEGMENT ROTATING AROUND THE BASE OF THE UPPER
LOW...A LTL BETTER MOISTURE CONVERGENCE/INSTABILITY AND SFC FRONT/TROUGH
HAD COMBINED TO HELP GENERATE FIRST BATCH OF TSTMS OVR NCNTRL
NEBRASKA WEST OF CWA AS OF 1930Z. LCLS/LFCS WERE MODERATELY
HIGH OVER THE NWRN CWA...BUT INSTABILITY COMBINED WITH INCREASING
SHEAR POTENTIAL AS JET SHIFTS FARTHER ENE THROUGH 00Z HAS PROMPTED
ISSUANCE OF TORNADO WATCH THAT HAS INCLUDED NWRN CWA. FARTHER
EAST...CONVECTIVE TEMPS HAVE BEEN REACHED WITH MODERATE CU
WIDESPREAD...BUT 18Z OAX SOUNDING SHOWED A MIXED LAYER WEAK CAP
STILL PRESENT WHICH HAD AIDED IN KEEPING CU FIELD FROM FIRING...AS
OF 1945Z ANYWAY. BEHIND ABOVE MENTIONED LOBE...MIXING AND THE
POSSIBLE SUBSIDENCE HAD DRIED SFC DWPTS OUT INTO THE MID/UPPER 50S
WHICH SHOULD FURTHER LIMIT SVR THREAT FARTHER E/SE OF CURRENT
WATCH TO MAINLY WIND/HAIL AS LCL/LFCS WERE EVEN HIGHER.
NONETHELESS...CATEGORICAL POPS WILL REMAIN IN THE FORECAST AS
PRECIPITABLE WATER VALUES CONTINUE HIGH AND JET IS FORECAST TO
SHIFT TO MO RIVER BY 06Z PUTTING ERN CWA IN FAVORED RIGHT REAR
ENTRANCE REGION LATER THIS EVENING. WILL SHIFT HIGHEST POPS TO
ERN CWA AFT 05Z AND MARKEDLY DECREASE THEM ACROSS THE WEST AS JET
SHIFTS NE OF WRN ZONES.
GFS HAS BACKED ON CLOSING OFF AND DROPPING THE UPR SYSTEM OVER
NERN CWA ON WED...AND NOW DROPS IT THRU IA ON THURSDAY. THIS
SOLUTION BACKED BY NAM. HOWEVER...A WEAK THERMAL TROF AT H5 DOES
ROTATE ACROSS ERN NEBR AND WILL KEEP SMALL POPS IN ATTM ACROSS
THE NE. STRONGLY DOWNSLOPING WINDS AND MINIMAL COOL ADVCTN SHOULD
ALLOW HIGHS TO REACH WELL INTO THE 80S MOST AREAS...EXCEPT
POSSIBLY THE FAR NERN ZONES.
LEFT FORECAST DRY WED NIGHT/THU FOR NOW...ALTHOUGH ANY FARTHER WSW
TRACK OF THE UPPER LOW COULD CAUSE FUTURE CHANGES IN FORECAST.
THURSDAY APPEARS COOLEST DAY THROUGH MON/TUE AS A MODERATE AMOUNT
OF COOL ADVCTN OVERSPREADS THE FORECAST AREA.
MADE LTL CHANGES TO FRI-MONDAY PERIOD. AS UPR TROF BECOMES
REESTABLISHED OVER THE WRN U.S. RIDGING ACROSS THE PLAINS SHOULD
PUSH TEMPS WELL ABOVE NORMAL. NOCTURNAL TSTMS REMAIN
POSSIBLE...AND LEFT IN FRI NGT AS A STRONG LOW LVL JET RETURNS AND
SOME FRONTOGENESIS NOTED IN 850-700 MB LYR.
SOME POTENTIAL IN A FRONT PUSHING INTO THE CWA AS EARLY AS MONDAY
IF 12Z GFS IS TO BELIEVED...SUPPORTED A BIT BY THE ECMWF.
HOWEVER...RIDGE THEN SEEMS TO REBUILD WASHING FRONT OUT. MANY
POSSIBLE SCENARIOS COULD DEVELOP...ONE IS THAT CONVECTION ASSOCD
WITH THE MONDAY FRONT COULD REINFORCE BOUNDARY WITH A LOT OF LOW
CLOUDS AND MUCH COOLER TEMPS THAN GUIDANCE AND WHAT WILL BE REFLECTED
IN ZONES. THIS POSSIBLE OUTCOME WILL HAVE TO BE MONITORED...BUT
FOR NOW WILL CONTINUE TO BASE FORECAST ON UPR RIDGE HOLDING FIRM
ENOUGH TO PROVIDE QUITE WARM TEMPS INTO TUE.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
CHERMOK
Hazardous weather outlook, May 23, 4:17 PM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
517 PM CDT TUE MAY 23 2006
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
517 PM CDT TUE MAY 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND WEDNESDAY
A TORNADO WATCH AND A SEVERE THUNDERSTORM WATCH ARE IN EFFECT FOR
PARTS OF EASTERN NEBRASKA UNTIL 9 PM.
SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY HAZARDS FOR THE OUTLOOK AREA. AN
ISOLATED TORNADO CANNOT BE RULED OUT. INSTABILITY IS CURRENTLY IN
PLACE. SHEAR WILL CONTINUE TO INCREASE THIS EVENING...FAVORING
DAMAGING WINDS AND LARGE HAIL. SURFACE TEMPERATURE AND DEWPOINT
DEPRESSIONS WILL WORK TO LIMIT THE TORNADO POTENTIAL...DUE TO
HIGH CLOUD BASES. HOWEVER...LOCALIZED LOW LEVEL SHEAR AND BROAD
DEEP LAYER SHEAR WILL BE FAVORABLE FOR TORNADOES THIS EVENING.
A SURFACE TROUGH AND COLD FRONT WILL MOVE EAST TONIGHT. A STRONG
UPPER LEVEL SYSTEM OVER WESTERN SOUTH DAKOTA WILL EVENTUALLY MOVE
INTO MINNESOTA WEDNESDAY.
THE STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN
THIS EVENING AND TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY
THERE IS ALSO A SMALL CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...AS
WELL AS SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS WILL PROBABLY BE NEEDED THIS EVENING...AND HAVE
BEEN ACTIVATED IN PARTS OF NORTHEAST NEBRASKA. STORM SPOTTERS
SHOULD NOT BE NEEDED WEDNESDAY.
ZAPOTOCNY/MILLER
In the hours before
Special weather statement, May 23, 1:30 PM CST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT TUE MAY 23 2006
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-042>045
-050>053-065>068-078-088>093-242200-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
INCLUDING THE CITIES OF...ALBION...AUBURN...BEATRICE...BELLEVUE...
BLAIR...BLOOMFIELD...CLARINDA...COLUMBUS...COUNCIL BLUFFS...CRETE...
DAVID CITY...FAIRBURY...FALLS CITY...FREMONT...GLENWOOD...HARLAN...
HARTINGTON...LINCOLN...LOGAN...NEBRASKA CITY...NELIGH...NORFOLK...
OMAHA...ONAWA...PAWNEE CITY...PENDER...PIERCE...PLATTSMOUTH...
RED OAK...SCHUYLER...SEWARD...SIDNEY...STANTON...TECUMSEH...
TEKAMAH...WAHOO...WAYNE...WEST POINT
230 PM CDT TUE MAY 23 2006
...WARNING DECISION UPDATE FOR NORTHEAST NEBRASKA...
A TORNADO WATCH HAS JUST BEEN ISSUED FROM BUTLER THROUGH WAYNE AND
CEDAR COUNTIES IN NORTHEAST NEBRASKA UNTIL 9PM.
THE LATEST OAX WSR-88D RADAR HAD SOME ELEVATED SHOWERS LIFTING
ACROSS NORTHEAST NEBRASKA AT 220 PM. MORE ORGANIZED THUNDERSTORMS
WERE DEVELOPING FROM CHAMBERLAIN SOUTH DAKOTA SOUTH TO AINSWORTH AND
NORTH PLATTE.
THE LATEST SUBJECTIVE SURFACE ANALYSIS HAD THE SURFACE MOIST AXIS
ALONG THE MISSOURI RIVER WITH THE COLD FRONT IN WESTERN NEBRASKA.
SURFACE TEMPERATURES WERE IN THE UPPER 80S WITH SURFACE DEWPOINTS IN
THE 60S. THE OAX 18Z SOUNDING HAD SURFACE BASED CAPE OF 2996 J/KG
WITH NO CONVECTIVE INHIBITION. THE MIXED LAYER INHIBITION WAS
SMALL...BUT THERE IS SOME. THE ELEVATED SHOWERS APPEARED TO BE ON
THE NOSE OF SOME GREATER MID LEVEL WARM AIR ADVECTION.
THE 18Z SOUNDING HAD A 0-3KM STORM RELATIVE HELICITY OF 42 M2/S2.
0-6KM SHEAR WAS 28KT. WE HAVE THE INSTABILITY IN PLACE AND ARE
EXPECTING THE SHEAR TO INCREASE WITH TIME. EXPECT TO LOOSE THE CAP
AND INCREASE AREAL COVERAGE AND INSTENSITY OF STORMS AS THE
AFTERNOON PROGRESSES AND THE MID LEVEL STORM SYSTEM AFFECT THE AREA
MORE. WILL MONITOR STORM DEVELOPMENT FOR WARNINGS.
ZAPOTOCNY
Special weather statement, May 23, 3:53 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
453 PM CDT TUE MAY 23 2006
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-232315-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
INCLUDING THE CITIES OF...ALBION...AUBURN...BEATRICE...BELLEVUE...
BLAIR...BLOOMFIELD...CLARINDA...COLUMBUS...COUNCIL BLUFFS...CRETE...
DAVID CITY...FAIRBURY...FALLS CITY...FREMONT...GLENWOOD...HARLAN...
HARTINGTON...LINCOLN...LOGAN...NEBRASKA CITY...NELIGH...NORFOLK...
OMAHA...ONAWA...PAWNEE CITY...PENDER...PIERCE...PLATTSMOUTH...
RED OAK...SCHUYLER...SEWARD...SIDNEY...STANTON...TECUMSEH...
TEKAMAH...WAHOO...WAYNE...WEST POINT
453 PM CDT TUE MAY 23 2006
...WARNING DECISION UPDATE FOR NORTHEAST NEBRASKA...
AT 21Z...SFC LO WAS LOCATED OVR WRN SD. MAIN SFC MOISTURE AXIS
EXTNDS FM WRN MO INTO WRN IA. LTST SFC RADAR INDCS TWO NORTH SOUTH
BANDS OF STORMS. INDCS ARE THAT THE UPR LVL SYS IS BGNG TO SWING OUT
TO THE NORHTEAST. SFC FRONT TROF AS INDICATED BY A FINE LINE ON
RADAR IS BGNG TO MOV EWD. BELIEVE THAT STORMS WILL BGN EWD MOVMENT
ONCE THIS FRONT CATCHES UP WITH PRESENT CONVECTION.
SPC MESOSCALE ANALYSIS SHOWS SHEAR INCRG OVR NERN NEBRASKA. BEST
BULK RICHARDSON SHEAR AND HELICITY IS IN THIS AREA. LATEST
PROFILER FM NELIGH INDCD A 173 0-1 KM STORM RELATIVE
HELICITY. ALTHOUGH LCL AND LFC VALUES ARE HIGH...SOME SUPERCELLS MAY
OCR AND PRODUCE AN ISOLATED TORNADO FM ALBION NWD.
SMITH
Thunderstorm Wind, Knox
- When
- May 23, 5:56 PM CST to 6:00 PM CST
- Where
- Knox County, 1 mi S of Bloomfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.583, -97.633
Thunderstorm winds estimated at 60 mph downed trees near Bloomfield.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, May 23, 2006$555,000 · 1.25 in hail · 30 events
- Hail in Kansas, May 23, 2006$80,000 · 1.25 in hail · 1 event
- Flash Flooding and Hail in Montana, May 23 to 24, 2006$31,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Kansas, May 23, 20062 in hail · 31 events
- Hail and Damaging Winds in Kansas, May 23 to 24, 2006$1,000 · 1.75 in hail · 16 events
- Frost and Freeze in West Virginia, May 23, 20068 events
- Drought in South Dakota, May 23 to 31, 20068 events
- Hail and Damaging Winds in Minnesota, May 23, 20061 in hail · 8 events
- Damaging Winds in Iowa, May 23, 2006$12,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, May 23, 20061 in hail · 4 events
- Damaging Winds in Minnesota, May 23, 200652 kt wind · 4 events
- Damaging Winds in South Dakota, May 23, 200657 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510146.